Hail, Phelps
- When
- May 27, 2:52 PM CST
- Where
- Phelps County, Edgar Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.700, -91.870
A marginally severe thunderstorm impacted Phelps County and Maries County with large hail and damaging winds. Flash flooding also resulted from two to five inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A marginally severe thunderstorm impacted Phelps County and Maries County with large hail and damaging winds. Flash flooding also resulted from two to five inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 27, 1:41 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 241 PM CDT WED MAY 27 2009 .DISCUSSION... EARLIER MESOSCALE DISCUSSION... A COLD FRONT DRAPED ACROSS THE AREA HAS MOVED VERY LITTLE THIS AFTERNOON AS A WEAK SURFACE LOW SWINGS NORTHEAST ALONG THIS BOUNDARY. AHEAD OF THIS FRONT...ENOUGH IN THE WAY OF SUNSHINE HAS BEEN PRESENT TO BOOST TEMPERATURES TOP NEAR 80 DEGREES. DEW POINTS ACROSS THIS AREA ARE FIRMLY IN THE MIDDLE 60S. CONVECTIVE TEMPERATURES ARE THEREFORE BEING MET. THIS AND THE CONVERGENCE ALONG THE FRONT ARE RESPONSIBLE FOR THE RECENT DEVELOPMENT OF CONVECTION ACROSS THE CENTRAL AND EASTERN OZARKS. THIS TREND IS EXPECTED TO CONTINUE INTO THIS AFTERNOON WITH THE LATEST OBJECTIVE ANALYSIS AND SHORT TERM GUIDANCE INDICATING AN UNCAPPED AND RATHER UNSTABLE ATMOSPHERE WILL PERSIST THIS AFTERNOON ACROSS SOUTH CENTRAL MISSOURI. MLCAPE VALUES WILL LIKELY APPROACH 2000 J/KG ACROSS FAR SOUTH CENTRAL MISSOURI. WITH SLIGHTLY BETTER LARGE SCALE SHEAR THAN TUESDAY...WE COULD SEE SOME LARGE HAIL WITH MORE DISCRETE CELLS. THERE WILL ALSO BE A LEGITIMATE WIND THREAT WITH ANY LINE SEGMENTS MOVING/BOWING TOWARDS THE NORTHEAST. SCHAUMANN TONIGHT AND THURSDAY...PRIMARY FORECAST CHALLENGE IS POPS. WHILE THE FRONT HAS MOVED INTO THE EASTERN CWA...THE WEAK UPPER ENERGY WILL LINGER WELL INTO THURSDAY. THE BULK OF ANY CONVECTION SHOULD OCCUR THIS EVENING...THEN EXIT STAGE EAST WITH TIME OVERNIGHT. THERE WILL REMAIN A LOW END RISK FOR A FEW MARGINALLY SEVERE STORMS...THOUGH INTENSITY SHOULD WANE AFTER SUNSET. WEAK...THOUGH PERSISTENT...LIFT AND A VERY MOIST ATMOSPHERE WILL MAKE FOR ADDITIONAL POCKETS OF LIGHT SHOWERS THAT WILL PERSIST THURSDAY... GRADUALLY EXITING FROM WEST TO EAST. TEMPERATURES ARE GOING TO BE QUITE TRICKY...STRATUS WILL LINGER WELL INTO TOMORROW. CAA WILL ALLOW TEMPS TO FALL INTO THE 50S TONIGHT...BUT WE MAY NOT REBOUND ALL THAT MUCH THURSDAY...ESPECIALLY CONSIDERING CURRENT TEMPS TO OUR WEST AT THIS HOUR. HAVE HELD TOWARD THE LOWER END OF GUIDANCE... BUT THERE MAY BE AREAS THAT STRUGGLE TO WARM OUT OF THE 60S TOMORROW. FRIDAY THROUGH THE WEEKEND...RIDGING OVER THE INTERIOR WEST AND AN ANOMALOUSLY STRONG UPPER LOW DEVELOPING OVER THE GREAT LAKES REGION WILL PLACE THE MIDWEST IN A TRICKY NORTHWEST FLOW PATTERN. THERE WILL BE ENERGY AND RESULTANT MCSS TO MOVE THROUGH THIS FLOW...BUT AT THIS POINT MODEL CONSENSUS PUTS THE STORM TRACK TO OUR NORTH. 925MB AND 850MB WARM PRETTY NICELY...WITH 925MB TEMPS INCHING INTO THE LOWER 20S C AND 850MB TEMPS APPROACHING THE UPPER TEENS C. THIS WILL LIKELY RESULT IN THE WARMEST TEMPS OF THE SPRING SEASON THUS FAR WITH HIGHS IN THE MIDDLE TO EVEN UPPER 80S IN SOME LOCALES. MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL FLOW OVER THE CONUS WILL FLATTEN A BIT AS AN UPPER LOW RETRACTS OVER SOUTHEASTERN CANADA AND AN UPPER LOW MAKES A RARE LATE SPRING APPEARANCE OVER CALIFORNIA. A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTH EARLY NEXT WEEK AND RAIN CHANCES MOVE BACK INTO THE FORECAST BEGINNING AS EARLY AS MONDAY...THOUGH AT THIS JUNCTURE MORE LIKELY ON TUESDAY INTO WEDNESDAY. THIS FRONT LOOKS TO BECOME PARALLEL WITH THE ZONAL UPPER FLOW RATHER QUICKLY...SO FURTHER REFINEMENTS TO THE TIMING AND LOCATION OF ANY PRECIP ARE EXPECTED. TEMPERATURES WILL REMAIN NEAR AVERAGE FOR LATE MAY...THOUGH MUGGY CONDITIONS ARE CERTAINLY PLAUSIBLE AS THE FRONT SLOWLY EDGES INTO THE AREA. GAGAN && .AVIATION... MVFR CEILINGS ARE EXPECTED TO PERSIST INTO THURSDAY MORNING ACROSS SOUTHWEST MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE AREA...BUT THINK THE BEST COVERAGE WILL BE EAST OF KSGF. BRIEF IFR CONDITIONS ARE EXPECTED WITH ANY THUNDERSTORMS. LOWER CEILINGS ARE EXPECTED TO DEVELOP LATE TONIGHT AND PERSIST INTO THURSDAY MORNING. KEPT CEILINGS IN THE LOW END MVFR RANGE FOR NOW...BUT DO EXPECT POCKETS OF IFR ACROSS THE AREA. WOULD LIKE TO GET A BETTER HANDLE ON WHERE THE IFR WILL SET UP BEFORE INSERTING IT IN TAFS. THERE WILL BE SLIGHT REDUCTIONS IN VISIBILITIES DUE TO LIGHT HAZE/FOG INTO THURSDAY MORNING...BUT THINK LOW END VFR WILL BE PREDOMINANT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1213 PM CDT WED MAY 27 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1213 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE OF QUARTERS... THUNDERSTORM DOWN BURST WINDS TO 60 MPH... BRIEF HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THE THUNDERSTORMS WILL IMPACT COMMUNITIES GENERALLY ALONG AND EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY THROUGH 8 PM THIS EVENING. DISCUSSION: A SLOW MOVING COLD FRONT WILL GRADUALLY MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THIS FRONT... TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 70S AND LOW 80S. THE FRONT WILL SERVE AS THE FORCING MECHANISM FOR THIS WARM...MOIST AND UNSTABLE AIR TO FORM THUNDERSTORMS ACROSS SOUTHERN AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS A COLD FRONT MOVES SOUTH INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR COUNTIES EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 3 SE UDALL 36.51N 92.22W
05/27/2009 E0.25 INCH OZARK MO PUBLIC
LOTS OF PEA SIZE HAIL AND TORRENTIAL RAINFALL.
&&
BARJENBRUCHThe Springfield radar (KSGF), 145 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Severe thunderstorm wind gusts knocked over a large tree near the intersection of Highway 63 and County Road 6020.
A small tributary of the Bourbeuse River flooded a section of Highway P just east of its intersection with Highway 63.
Excessive rain cause flooding across portions of Phelps County. Two to six inches of rainfall caused several county roads and low water crossings to become impassable to motorists. The community of St. James and surrounding areas was impacted the most. A section of Highway 68 near St. James had over a foot of water running over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175820, 175821, 175822, 175811, 175819.